Hail, Hartley
- When
- April 27, 6:40 PM CST
- Where
- Hartley County, 0.69 mi S of Hartley
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 35.870, -102.400
An upper level disturbance moved across the combined OK/TX Panhandles on the evening of the 27th. This helped to spark some isolated to scattered thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level disturbance moved across the combined OK/TX Panhandles on the evening of the 27th. This helped to spark some isolated to scattered thunderstorms across the area. There was just enough instability in the atmosphere along with stronger winds aloft to aide a couple of these storms to produce nickel to quarter size hail and wind gusts in excess of 58 mph across a few counties in the TX Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 27, 5:45 PM CST, 55 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
645 PM CDT Wed Apr 27 2022
.AVIATION...
Scattered thunderstorms are expected to remain north of the AMA
TAF site tonight. So have inserted a TEMPO group for both DHT and
GUY. These thunderstorms could produce strong wind gusts and
probably not much rain. Storms may linger past 06Z in the Oklahoma
Panhandle and northeast Texas Panhandle, so may need to extend the
TEMPO group at GUY if this is expected to happen. Otherwise, skies
will remain VFR. Southerly winds will be around 15 knots at all
sites. The low level jet will be the strongest over AMA, so have
mentioned some LLWS at this site after 09Z until 14Z. South and
southwest winds will pick up into the 15 to 20 knot range with
higher gusts at all sites by late morning.
&&
.PREV DISCUSSION... /Issued 318 PM CDT Wed Apr 27 2022/
SHORT TERM...Today through Tomorrow Night...
Synopsis: Isolated to scattered thunderstorms are possible mainly
between 5 PM and 2 AM this afternoon into tonight. A few storms
may become severe with mainly a wind threat as storms try to
become linear this evening. Any strong outflow winds could kick
up a lot of dust which could result in periods of low visibility.
A few storms could take on transient supercell characteristics and
these would be most favored to produce some severe hail up to 1
inch in diameter. Generally storm coverage will be greatest across
the northern Panhandles, with more isolated coverage across the
south. A low level jet may keep storms going into the overnight,
but most of the activity should be decreasing after 2 AM as drier
air moves in from the west. A dryline attempts to sharpen up
tomorrow evening near the TX/OK state line, but the cap should be
strong with less upper level support, so keeping PoPs minimal.
Fire weather will be the higher concern in the western half of the
Panhandles tomorrow given advancement of dry air and breezy
downslope winds.
Mesoscale Discussion: The latest upper level analysis places a
negative tilt upper level shortwave over the Four Corners regions.
Water vapor imagery shows ample mid level moisture lifting out
ahead of the wave over eastern NM and West Texas. At the surface,
a trough of low pressure was sampled across portions of the Raton
Mesa and along the slopes of the Sangre De Cristo Mountains.
Surface dew points ranged from the mid 50s in the eastern Texas
Panhandle to mid 40s in the eastern NM plains. As of 18z, convective
initiation was noted just southeast of Raton, NM with additional
convection across the mountains. An isolated cell was also
producing lightning west of Roswell, NM.
These storms were developing within a rich theta-E axis centered
around 700mb. This axis will get pushed east through the evening
with the advancement of the shortwave. Lift for storms was a
combination of jet dynamics and PVA given 500mb-250mb compact jet
max crossing northern NM and southern CO. Thunderstorms will
progress east to northeast depending on mode, with multicellular
mode being most common. Hodographs are modestly long within the
pre-storm environment, but directional shear should be fairly
weak given lack of backing winds at the surface. Overall effective
deep layer shear should range between 35 and 45 knots. This is
sufficient for at least some transient supercell characteristics
if storms can remain discrete. However, by the time storms arrive
in the Panhandles storm mode may be favoring more linear. This
fact combined with the high LCL and high DCAPE (>1500 J/kg) favors
a damaging wind threat, especially across the northern half of
the combined Panhandles where storm coverage is expected to be
greatest. Any updraft that can manage to rotate for any length of
time could produce severe hail, but MLCAPE is generally expected
to stay around 500 to 800 J/kg which is a limiting factor. A dry
layer above 500mb suggest that severe hail is not out of the
question. Max hail size is somewhat uncertain, but most storms
probably will see 1 inch diameter or smaller. If a supercell forms
and persist for any length of time, larger hail up to ping pongs
can't be ruled out, but the odds of this happening are low (see
HREF hail probs). While hodographs do start to look interesting
after decoupling occurs this evening, the high based nature of
these storms will keep tornado probs very low.
A low level jet will strengthen this evening which should help
keep storms going, and could even help a few storms redevelop
across portions of the area after dark. The severe threat going
into the overnight will mainly be confined to any bowing segments
along the leading edge of any MCS feature, with a much lower
threat with any redeveloping storms overnight.
Much drier air invades in the wake of the shortwave passage
tonight into tomorrow. A dryline attempts to sharpen up tomorrow
afternoon, which will most likely end up in western OK with a
strong cap to overcome. Our area will see breezy southwest winds
and warmer temperatures with highs near 90.
Ward
FIRE WEATHER...Today and Tomorrow...
Elevated fire weather conditions are expected through this evening
with a threat for lightning caused fires. Any storms could produce
strong outflow winds, possibly near 60 to 70 mph. This could also
lead to blowing dust concerns with low visibility. Winds will
generally be out of the south to southwest, but this could change
near thunderstorm outflow.
For tomorrow, elevated to critical fire weather is expected as a
low level thermal ridge strengthens across portions of the
southern plains. While no strong jets are expected, a surface
trough will promote breezy southwest winds of 15 to 25 mph. RFTI
values of 3 to 5 are expected across the west and central zones
mainly driven by sub 10 percent RH values. The far east will be
near a dryline, with RFTI values of zero east of the dryline. The
Fire Weather Watch has been upgraded to a Red Flag Warning for
tomorrow afternoon. The biggest question for areas farther east (
and to lesser extent within the Red Flag) is with how much
precipitation will occur this evening. Current thinking is that it
will not be enough to offset critical conditions within the
warning.
Ward
LONG TERM...
Overview:
Noteworthy items include the fire weather threat on Friday as well
as the thunderstorm potential on Sunday. Otherwise, we are looking
at warm (above normal) temperatures through this period. We could
also see days reach elevated to critical, but Friday is certainly
the highlight for fire concerns over the next 7 days.
Further Details:
Taking a look at the 500mb pattern, we could summarize it as zonal
flow embedded with weak shortwaves after the passage of a strong
closed low Friday. This low on Friday doesn't get going (closing
off and strengthening) until the lee side of the Rockies over the
Central Plains. It does close off, and produces a stacked jet over
the Panhandles. The track unfortunately does not provide much for
precipitation chances, and instead ushers in breezy and dry air.
Its not a textbook outbreak day, but it has enough similarities to
warrant at least some threat for large wildfires (i.e. above
initial attack in some cases). In other words, this fire weather
season has been long and will continue until we can change the
fuel landscape, so we should all continue to practice wildfire
safety tactics. We could see some areas receive rainfall
today/tonight, but its likely not enough to put a dent into the
fuel environment.
The next wave starts to approach the Panhandles on Sunday and we
could see impact start as early as Sunday afternoon. We will have
a chance for thunderstorms and perhaps severe weather, but there
is a lot of uncertainty with the models and their handling of the
upper pattern. For example, the European and GFS are essentially
out of phase from one another on the lee side of the Rockies. That
said, regardless of progression, both deterministic outputs are
producing a weak wave. Lapse rates are weak, and the mid-level
flow is somewhat weak as well. Some uncertainty for Sunday, but
certainly noteworthy enough to continue monitoring for the severe
threat. Taking a look at ensembles (specifically the NBM), there
are enough members producing QPF to keep having an eye on Sunday
for thunderstorms given the QPF field. This of course has no
direct correlation to severe weather, but it does show enough
models agree on the precipitation chances.
Guerrero
FIRE WEATHER...
The path of the upper low will usher in breezy winds and dry air.
This will be coupled with a prolonged drought conditions and very
receptive fuels on Friday. RFTI values will range from 5-7 across
nearly the entire Panhandles, but some areas might actually be
closer to 8. Additionally, we are already using the 90th
percentile for winds on Friday, but recent events have proven the
NBM has been undoing winds, so we might need to start considering
not only using the strongest wind forecast, but perhaps leaning
even higher. In other words, confidence is starting to increase
for a wind highlight of some sort. Perhaps a Wind Advisory at the
least. This is noteworthy because wind driven events are more of a
threat as fuels are well into the 90th percentile.
Guerrero
&&
.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Friday morning through Friday evening
for the following zones: Armstrong...Carson...
Collingsworth...Dallam...Deaf Smith...Donley...Gray...
Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
Randall...Roberts...Sherman...Wheeler.
Red Flag Warning from noon to 8 PM CDT Thursday for the
following zones: Armstrong...Carson...Dallam...Deaf Smith...
Hansford...Hartley...Hutchinson...Moore...Oldham...Palo
Duro Canyon...Potter...Randall...Sherman.
OK...Fire Weather Watch from Friday morning through Friday evening
for the following zones: Beaver...Cimarron...Texas.
Red Flag Warning from noon to 8 PM CDT Thursday for the
following zones: Cimarron.
&&
15/5Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 734 PM CDT Wed Apr 27 2022 OKZ001>003-TXZ001>020-317-281245- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 734 PM CDT Wed Apr 27 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms will be possible across mainly the northern half of the combined Oklahoma and Texas Panhandles. Some storms may become severe with large hail and damaging winds the primary threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Windy and dry conditions will make elevated to critical fire weather conditions possible for much of the combined Panhandles Thursday afternoon, Friday afternoon and Saturday afternoon. Thunderstorms will be possible Sunday afternoon and evening across the combined Panhandles. Widespread severe storms are not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated or critical fire weather conditions Thursday through Saturday afternoon.
Special Weather Statement
National Weather Service Amarillo TX
513 PM CDT Wed Apr 27 2022
OKZ001-272300-
Cimarron OK-
513 PM CDT Wed Apr 27 2022
...A strong thunderstorm will impact portions of central Cimarron
County through 600 PM CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm over
Felt, or 18 miles southwest of Boise City, moving northeast at 35
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boise City and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 10284 3662 10293 3695 10247 3669 10229
TIME...MOT...LOC 2212Z 236DEG 32KT 3659 10279
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MuschaSpecial Weather Statement
National Weather Service Amarillo TX
659 PM CDT Wed Apr 27 2022
TXZ006-007-011-280030-
Hartley TX-Moore TX-Oldham TX-
659 PM CDT Wed Apr 27 2022
...A strong thunderstorm will impact portions of northwestern Oldham,
western Moore and southeastern Hartley Counties through 730 PM CDT...
At 658 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Romero, or 24 miles east of Nara Visa, moving
northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hartley and Channing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3598 10257 3572 10206 3546 10254 3555 10304
TIME...MOT...LOC 2358Z 225DEG 40KT 3561 10266
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MuschaThe Amarillo radar (KAMA), 94 km away, was scanning. The volume nearest the first event began at 00:39 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Two, one minute, wind gusts of 64 mph were reported by the Dumas West Texas mesonet station at 2334 and 2335 CDT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020854, 1020855, 1020856, 1020858, 1020860, 1020864.